Ms. F. desired a return phone call from Dr. Wes:
Ms. F: “He starting having nightmares about a month ago.”
Wes: “Really? What are they about?”
Ms. F: “He can’t say, he just gets up and looks like he’s having a panic attack. It happens almost every night. He just looks so concerned. He hasn't slept well for weeks.”
Wes: “Can you get him on the phone?”
Ms. F: “Sure.”
Wes to Mr. F: “Are you having nightmares?”
Mr. F: “Yeah, it’s scary. I just feel so panicked.”
Wes: “What medications are you on? Have any of them changed?”
Mr. F: “My doctor gave me a sleeping pill, and that helps for a little while early in the evening, but otherwise, nothing’s changed – I’m still taking the same medications: I take 14 medications in the morning, 9 at noon, and 5 in the evening. It’s tough to remember, you know, I have to write them all down.”
Wes: “Can you read me the bottles?”
Mr. F: “Sure.” And he proceeds to read me the medications – a veritable encyclopedia of medications: allopurinol, colchicine, lasix, digoxin, zocor, phoslo, prednisone, mirtazipine, pantoprazole, coumadin, aspirin, etc., etc., etc.
Not knowing where to begin, I suggested he make an appointment. He thanked me and hung up.
. . .
I saw the patient one week later. He was feeling a bit better.
“What did your doctor say?”
“He wasn’t sure what it was but doubled my Lasix.”
I looked down and saw his swollen legs. And then it hit me. I am such an idiot. How could I have missed this?
It wasn’t nightmares he was having; it was paroxysmal noctural dyspnea (or “PND” as we call it): that suffocating feeling that occurs in people with congestive heart failure that prompts them to rise from bed and sit up in order to improve their shortness of breath. I shared with him my revelation.
“That’s exactly how I felt! Like I couldn’t catch my breath!”
But it was the words that followed that really gave me a nightmare: